Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 136, NWS Twin Cities, MN

June 18, 2001Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 18, 2001, 3:08 AM CDT for Todd County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 18, 2001, 3:08 AM CDT (08:08 UTC)
Expired
Jun 18, 2001, 4:00 AM CDT
In force
52 min
Issued by
NWS Twin Cities, MN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Todd County, MN

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS53 KMPX 180808
SVRMSP
MNC153-180900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 AM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TODD COUNTY IN CENTRAL MINNESOTA

* UNTIL 400 AM CDT

* AT 307 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL AND DAMAGING WINDS 10 MILES WEST AND NORTHWEST OF EAGLE
  BEND... OR ABOUT 30 MILES NORTHWEST OF LONG PRAIRIE.  THIS STORM
  WAS MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  STAPLES.
  HEWITT.
  EAGLE BEND.
  CLARISSA.
  BROWERVILLE.
  BERTHA.

THIS STORM HAS PRODUCED WIND DAMAGE IN OTTER TAIL COUNTY... AND IT
APPEARS TO REMAIN VERY STRONG WITH THE POSSIBILITY OF CONTINUED
DAMAGING WIND.  LARGE HAIL IS ALSO POSSIBLE. STAY INSIDE AND AWAY 
FROM WINDOWS.

LAT...LON 4637 9516 4589 9511 4582 9473 4636 9473

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 8:50 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jun 17, 8:50 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
850 PM CDT SUN JUN 17 2001

SATELLITE ANIMATION SHOWS TROPICAL PLUME STREAMING NORTH OUT OF THE
TEXAS PANHANDLE THROUGH NEBRASKA TOWARD SOUTH CENTRAL MINNESOTA.
DEEP MOISTURE ALSO APPROACHING SOUTHERN MINNESOTA FROM WYOMING AND
SOUTH DAKOTA. WITH SURFACE LOW WELL WEST OF OUR COUNTY WARNING
AREA...SURFACE PRESSURE FALLS OVER THE REGION AND 50 KNOTS AT 850 MB
UP THROUGH THE CENTRAL PLAINS STATES...EXPECT HEAVY RAIN SCENARIO
LATE TONIGHT. MESOETA INDICATES IMPRESSIVE INSTABILITY AND SHEAR
THROUGH EARLY MONDAY MORNING SUPPORTING SEVERE THREAT ALSO. MODELS
SUGGEST A SHORT WAVE WILL CROSS EASTERN SOUTH DAKOTA IN THE 09Z TO
12Z TIME FRAME. 850 MB WINDS ARE ALSO FORECAST TO SURGE NORTH TOWARD
SOUTHWEST MINNESOTA WITH SIMILAR TIMING. EXPECT MESOSCALE CONVECTIVE
COMPLEX TO CROSS THE MINNESOTA AND SOUTH DAKOTA BORDER BY 12Z. ONLY
QUESTION ABOUT FLASH FLOOD WATCH IS IF IT SHOULD BE EXPANDED. WILL
KEEP AS IS FOR NOW AND WATCH FOR TRENDS DURING THE REMAINDER OF THIS
EVENING.

.MSP...FLASH FLOOD WATCH TONIGHT...BLUE EARTH...FARIBAULT...FREEBORN
LE SUEUR...MARTIN...RICE...STEELE...WASSECA...WATONWAN.
 WH

In the hours before

Local storm report, Jun 17, 9:41 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
941 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    DENNISON                  MN   1.5 INCH HAIL
06/17/01   GOODHUE                        REPORTED BY STORM
                                          SPOTTER.

0939 PM    STOCKHOLM                 WI   1.75 INCH HAIL
06/17/01   PEPIN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0939 PM    PEPIN                     WI   .75 INCH HAIL
06/17/01   PEPIN                          REPORTED BY LAW
      i                                    ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:11 PM CDTSevere Thunderstorm WarningMPXGoodhue49 min
Jun 17, 7:46 PM CDTSevere Thunderstorm WarningMPXDakota, Washington44 min
Jun 18, 4:36 AM CDTSevere Thunderstorm WarningMPXMorrison39 min
Jun 18, 4:55 AM CDTSevere Thunderstorm WarningMPXMille Lacs50 min
Jun 18, 5:03 AM CDTSevere Thunderstorm WarningMPXBenton42 min
Jun 18, 5:11 AM CDTSevere Thunderstorm WarningMPXKanabec49 min
Jun 18, 5:30 AM CDTSevere Thunderstorm WarningMPXChisago, Isanti60 min
Jun 18, 6:15 AM CDTSevere Thunderstorm WarningMPXWashington45 min
Jun 18, 6:20 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod40 min
Jun 18, 6:20 AM CDTSevere Thunderstorm WarningMPXRenville40 min
Jun 18, 6:41 AM CDTSevere Thunderstorm WarningMPXBrown, Nicollet49 min
Jun 18, 6:41 AM CDTSevere Thunderstorm WarningMPXSibley49 min
Jun 18, 7:05 AM CDTSevere Thunderstorm WarningMPXMcLeod25 min
Jun 18, 7:23 AM CDTSevere Thunderstorm WarningMPXCarver, Scott52 min
Jun 18, 6:11 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.